Alert archive / Kansas / High Wind Warnings in 2023

High Wind Warning 1, NWS Wichita, KS

March 30, 202314 counties in Kansas

NWS Wichita, KS issued this high wind warning at Mar 30, 2023, 2:57 PM CDT for 14 counties in Kansas. It took effect at Mar 31, 2023, 1:00 PM CDT. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2023, 2:57 PM CDT (19:57 UTC)
In effect from
Mar 31, 2023, 1:00 PM CDT
Expired
Mar 31, 2023, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:05 PM CDTNON-TSTM WND GST 59Strother Field, KS
Mar 31, 2:46 PM CDTNON-TSTM WND GST 61Coffeyville Airport, KS
Mar 31, 2:47 PM CDTNON-TSTM WND GST 61Chanute Martin Johnson, KS
Mar 31, 2:50 PM CDTNON-TSTM WND GST 75Sedan, KSSHINGLES FLYING OFF HOUSE ROOF.
Mar 31, 2:55 PM CDTNON-TSTM WND GST 59Independence Airport, KS
Mar 31, 3:00 PM CDTNON-TSTM WND DMGSedan, KSNUMEROUS HOMES HAD SHINGLES BLOWN OFF. SEVERAL BUILDINGS ALONG MAIN STREET HAD CANOPIES BLOWN OFF.
Mar 31, 3:26 PM CDTNON-TSTM WND DMG3 Ne Altamont, KSREPORTS MULTIPLE AUTO ACCIDENTS ALONG US-59.
Mar 31, 3:31 PM CDTNON-TSTM WND DMG4 Nne Altamont, KSPOWER POLLS DOWN AND TREES DOWN ACROSS THE US-59 NORTH OF ALTAMONT.
Mar 31, 3:52 PM CDTNON-TSTM WND GST 66Coffeyville Airport, KSASOS STATION KCFV COFFEYVILLE MUNICIPAL AIRPT.
Mar 31, 3:56 PM CDTNON-TSTM WND GST 67Parsons Tri City Airpor, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS73 KICT 301957
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
257 PM CDT Thu Mar 30 2023

KSZ069>072-092>096-098>100-311000-
/O.UPG.KICT.HW.A.0001.230331T1600Z-230401T0000Z/
/O.NEW.KICT.HW.W.0001.230331T1800Z-230401T0000Z/
/O.EXT.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/
Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
257 PM CDT Thu Mar 30 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT FRIDAY...
...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY...

* WHAT...For the Wind Advisory, south winds 25 to 35 mph with
  gusts up to 50 mph. For the High Wind Warning, west winds 35 to
  45 mph with gusts up to 60 mph expected. 

* WHERE...Portions of South Central and Southeast Kansas.

* WHEN...For the wind Advisory, until 1PM CDT Friday. The High 
  Wind Warning, from 1 PM to 7 PM CDT Friday. 

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Secure loose items to ensure they do not
  become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ083-311000-
/O.NEW.KICT.HW.W.0001.230331T1800Z-230401T0000Z/
/O.EXT.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/
Sedgwick-
Including the cities of Derby, Haysville, Bel Aire, Park City, 
Valley Center, and Wichita
257 PM CDT Thu Mar 30 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT FRIDAY...
...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY...

* WHAT...For the Wind Advisory, south winds 25 to 35 mph with
  gusts up to 50 mph. For the High Wind Warning, west winds 30 
  to 40 mph with gusts up to 60 mph expected. 

* WHERE...Sedgwick County.

* WHEN...For the Wind Advisory, until 1 PM CDT Friday. The High 
  Wind Warning, from 1 PM to 7 PM CDT Friday. 

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Secure lose objects so they do not become
  airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ032-033-047>053-067-068-082-091-311000-
/O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, Kingman, Anthony, Harper, 
and Attica
257 PM CDT Thu Mar 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Winds will be strongest Friday.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 11 AM this morning to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Metzger
4 follow-up statements
778 
WWUS73 KICT 310844
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
344 AM CDT Fri Mar 31 2023

KSZ053-312245-
/O.EXA.KICT.HW.W.0001.230331T1800Z-230401T0000Z/
/O.EXT.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/
Chase-
Including the cities of Cottonwood Falls and Strong City
344 AM CDT Fri Mar 31 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with
  gusts up to 60 mph expected. For the Wind Advisory, southwest
  winds 20 to 30 mph with gusts up to 55 mph.

* WHEN...For the High Wind Warning, from 1 PM this afternoon to 
  7 PM CDT this evening. For the Wind Advisory, until 1 PM CDT 
  this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ069>072-083-092>096-098>100-312245-
/O.CON.KICT.HW.W.0001.230331T1800Z-230401T0000Z/
/O.CON.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/
Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
344 AM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM CDT THIS EVENING...

* WHAT...For the Wind Advisory, south winds 25 to 35 mph with 
  gusts up to 50 mph. For the High Wind Warning, west winds 35 
  to 45 mph with gusts up to 60 mph expected.

* WHEN...For the wind Advisory, until 1 PM CDT Friday. The High 
  Wind Warning, from 1 PM to 7 PM CDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. Power
  outages are expected. Travel will be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Secure loose items to ensure they do not 
  become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ032-033-047>052-067-068-082-091-312245-
/O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Anthony, Harper, and Attica
344 AM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Winds will be strongest Friday.

* WHEN...From 11 AM this morning to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
279 
WWUS73 KICT 311857
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
157 PM CDT Fri Mar 31 2023

KSZ053-069>072-083-092>096-098>100-010000-
/O.CON.KICT.HW.W.0001.000000T0000Z-230401T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
157 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph. 
* WHERE...Much of south central and southeast Kansas.

* WHEN...Through 7 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ032-033-047>052-067-068-082-091-010000-
/O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Anthony, Harper, and Attica
157 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Winds will be strongest Friday.

* WHERE...Central Kansas and portions of south central Kansas.

* WHEN...Through 7 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
466 
WWUS73 KICT 312012
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
312 PM CDT Fri Mar 31 2023

KSZ053-069>072-083-092>096-098>100-010000-
/O.CON.KICT.HW.W.0001.000000T0000Z-230401T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
312 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Much of south central and southeast Kansas.

* WHEN...Through 7 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ032-033-047>052-067-068-082-091-010000-
/O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Anthony, Harper, and Attica
312 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Winds will be strongest Friday.

* WHERE...Central Kansas and portions of south central Kansas.

* WHEN...Through 7 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
917 
WWUS73 KICT 010000
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
700 PM CDT Fri Mar 31 2023

KSZ053-069>072-083-092>096-098>100-010100-
/O.EXP.KICT.HW.W.0001.000000T0000Z-230401T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
700 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strong wind gusts have diminished this evening. West winds of
20 to 30 mph may still gust to around 40 mph for the next few 
hours before diminishing late this evening. 

$$

KSZ032-033-047>052-067-068-082-091-010100-
/O.EXP.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Anthony, Harper, and Attica
700 PM CDT Fri Mar 31 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strong wind gusts have diminished this evening. West winds of
20 to 25 mph may still gust to 35 mph for the next few hours
before diminishing late this evening.

$$

Ketcham

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Mar 30, 1:41 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 30, 1:41 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
141 PM CDT Thu Mar 30 2023

.SHORT TERM...(Today through Friday night)
Issued at 246 AM CDT Thu Mar 30 2023

FORECAST HIGHLIGHTS THROUGH EARLY MID-LATE NEXT WEEK:

* Very high to extreme fire danger today and especially Friday.
  Elevated fire danger returns Sunday, Monday, and especially
  Tuesday.

* Conditional isolated to widely scattered strong/severe storm
  threat late tonight-Friday morning.

* Very strong and gusty winds today and especially Friday.

* Additional thunderstorm chances possible Tuesday far eastern
  Kansas.

* Mostly seasonably to above average temperatures through Tuesday,
  cool down mid-late next week.

Today will feature stout/gusty south winds, as High Plains low
pressure strengthens in response to an approaching western CONUS
deep upper trough. Despite shallow mixing owing to increasing low
clouds, a tightening pressure gradient should support sustained
winds of 25-35 mph, with gusts up to around 45-50 mph. Will
continue the inherited Wind Advisory all areas through tonight,
although winds later tonight west of I-135 should drop off some.
Temperatures today will climb into the 60s to low 70s (warmest
central KS), with temperatures across the eastern half of KS
tempered some by increasing low clouds owing to a moistening
boundary layer.

Shower/thunderstorm-wise...could see a few showers/storms impact
mainly south-central and southeast Kansas this afternoon and
evening, within a zone of increasing moisture transport and
destabilization. Models also hint at a subtle ripple in the mid-
upper flow grazing southern/southeast KS, which would aid these
chances. Not expecting widespread activity, and the threat for
strong/severe storms should remain low.

Elsewhere across the KS warm/moist sector, despite returning low-
level moisture and a sharpening western KS dryline, thinking
storm chances will remain on the low side through the evening,
given lack of quality deep moisture in concert with capping issues
and little upper support. However, isolated to widely scattered
thunderstorm chances could increase generally after midnight, as
strong large- scale ascent and increasing mid-level cooling
overspread an increasingly moist/unstable boundary layer. These
chances are conditional given the potential for continued capping
issues (i.e. storms will probably struggle to develop), so not
expecting widespread thunderstorm activity, although it does bear
watching given the expected strong vertical shear profiles
supportive of severe weather. This conditional severe weather
threat will continue over eastern KS Friday morning, before
exiting into Missouri by midday.

Attention then turns to the potential for very strong/gusty west-
southwest winds Friday mid-late morning through early evening, as
a deep low pressure system traverses the region. Stout/deep
unidirectional flow amidst strong subsidence and deep mixing
(possibly as high as 600-500mb) will likely yield widespread gusts
up to around 50 mph areawide. However, thinking gusts up to
around 60 mph are possible over southeast KS late morning through
early evening (mainly along/southeast of the KS Turnpike), where
unidirectional flow and subsidence will be strongest per model
consensus. Consequently, issued a High Wind Watch for southeast KS
Friday, with a wind advisory everywhere else.

.LONG TERM...(Saturday through Wednesday)
Issued at 246 AM CDT Thu Mar 30 2023

Deterministic and ensemble consensus supports a fairly quiet
Saturday through Monday period as flat/zonal flow aloft prevails
over Mid-America. By Tuesday, model consensus supports yet another
deepening western CONUS upper trough, favoring more wind and
warmth across Kansas, and possibly increasing thunderstorm
chances, especially over far eastern/southeast Kansas (severe
weather possible depending on which model solution verifies).
Uncertainty abounds with the overall synoptic setup and associated
sensible weather early week, so stay tuned for later forecasts.
Model consensus does support a cool down back to below average
readings by Wednesday-Thursday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu Mar 30 2023

Concerns:
1) Strong winds
2) MVFR and IFR ceilings
3) Possible showers or storms for KCNU

A low pressure system over the Front Range continues to
strengthen. Strong southerly winds are anticipated through much of
this period with this system and its eastward track. There will
be a brief break in the higher sustained speeds and respective
gusts. A concern is lower level turbulence even up to as high as
12k feet given the strength of the sustained speeds with deep
mixing in the column. Low level moisture is surging northward
bringing MVFR clouds into southern Kansas. It is expected that all
but KRSL and possibly KGBD will be impacted by MVFR even IFR
ceilings giving the projected path of the moisture ahead of the
main system. As the system pushes east and drier air moves in,
this will clear out the cloud cover from west to east.

There is potential for isolated to widely scattered showers and
storms in southeast Kansas tonight into Friday morning. The
questions is coverage with variable model solutions on what will
occur. Thus lower confidence exists; the mention probably would
need modification in the next issuance. An increase in the wind
speeds is anticipated again by around 18Z on Friday. Thus this was
inserted with even stronger speeds anticipated after 18z with
potential gusts reaching 45-50kts especially in south central and
southeast Kansas.

&&

.FIRE WEATHER...
Issued at 246 AM CDT Thu Mar 30 2023

TODAY...Strong and gusty south winds (gusting up to around 45-50
mph) seasonable temperatures will lead to very high grassland fire
danger concerns. Not expecting extreme/critical fire danger
though, given increasing dewpoints and associated afternoon
humidity mostly in the 50s-60s percent.

FRIDAY...Extreme/critical fire danger should encompass all of
central, south-central, and southeast KS Friday, due to very
strong/gusty west-southwest winds, low humidity, and warm
temperatures. RFTI and GFDI indices both support the potential for
higher-end/catastrophic fire danger, especially over portions of
southern and southeast KS, where humidity will be in the teens,
temperatures in the 70s, and wind gusts up to around 60 mph are
possible. Friday's setup loosely fits the conceptual model for
some historic big fire days, especially over southern/southeast
KS. The Fire Weather Watch will be upgraded to Red Flag Warning
soon for all areas on Friday.

SUNDAY-TUESDAY...Warming temperatures and increasing southerly
flow will support a return to elevated fire danger Sunday through
Tuesday. While there remains some uncertainty this far out in the
forecast, Tuesday has the potential to be another higher-end fire
weather day, as yet another big storm system traverses Mid-
America. Stay tuned for later forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  59  70  36 /  20  20  10   0
Hutchinson      66  55  68  33 /  10  20  10   0
Newton          67  58  69  34 /  20  20  10   0
ElDorado        66  58  71  35 /  20  30  20   0
Winfield-KWLD   67  58  73  37 /  20  30  20   0
Russell         72  46  64  29 /   0  10  20   0
Great Bend      71  47  64  30 /   0  10  10   0
Salina          71  55  67  32 /  10  20  20   0
McPherson       67  55  67  32 /  10  20  10   0
Coffeyville     66  58  76  39 /  20  50  50   0
Chanute         66  58  75  37 /  10  50  40   0
Iola            66  58  75  35 /  10  50  50   0
Parsons-KPPF    65  58  75  38 /  20  50  50   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT Friday for KSZ032-033-047>053-067-
068-082-083-091.

Wind Advisory until 11 AM CDT Friday for KSZ069>072-092>096-
098>100.

High Wind Watch from Friday morning through Friday evening for
KSZ069>072-092>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...VJP
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 30, 8:27 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 AM CDT Thu Mar 30 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 AM CDT Thu Mar 30 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Warmer temperatures and strong south winds gusting up to around 45
or 50 mph will support very high grassland fire danger areawide
today. Given sustained wind speeds of 25 to 35 mph and mentioned
gusts, unsecured objects may blow around and travel could be a
challenge specifically for high profile vehicles on east and west
running roadways.

There is a slight chance for a few showers and thunderstorms across
southern Kansas this afternoon, but severe weather is not expected.

There is a chance of thunderstorms tonight, mainly along and east
of I-135. If a few storms can manage to form, dime to quarter size
hail and 50 to 60 mph winds are possible. This is a conditional
chance, as thunderstorms will likely struggle to develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The conditional strong to severe thunderstorm threat will exit far
eastern Kansas Friday morning.

Widespread extreme fire danger is expected Friday, highest over
south-central and southeast Kansas, due to strong and gusty west to
southwest winds, low humidity, and warm temperatures. Wind gusts
could reach 60 mph at times over south-central and southeast
Kansas. The strong winds could produce areas of reduced
visibilities in blowing dust, along with minor property damage and
sporadic power outages.

Increasing south to southwest winds and warm temperatures will
support a return to elevated fire danger Sunday and Monday, and
especially Tuesday.

Thunderstorm chances could return to far eastern Kansas by Tuesday
afternoon and night. Severe weather may be possible, stay tuned for
later updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:07 AM CDTHigh Wind WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 6 more12 hr
Mar 30, 3:12 AM CDTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more42 hr
Mar 30, 5:20 PM CDTSpecial Weather StatementICTLabette25 min
Mar 30, 5:27 PM CDTSevere Thunderstorm WarningICTLabette, Neosho33 min

Nearby

High Wind Warnings in Kansas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.